New Mexico, 2010

Flash Flooding in New Mexico, July 3, 2010

July 3, 2010 · NWS ABQ · 2 events in 2 counties and zones

A deep layer of moisture over northeast New Mexico helped to fuel thunderstorms with heavy rain over Union and Santa Fe counties. This resulted in the flooding of State Highway 370 from Clayton to Clayton Lake State Park, as well as caused the Santa Fe River to swell.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A deep layer of moisture over northeast New Mexico helped to fuel thunderstorms with heavy rain over Union and Santa Fe counties. This resulted in the flooding of State Highway 370 from Clayton to Clayton Lake State Park, as well as caused the Santa Fe River to swell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 3, 2:00 PM MST, 4 hours earlier.

Area forecast discussion, Jul 3, 2:00 PM MST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MDT SAT JUL 3 2010

.DISCUSSION...WOULD LIKE TO TERMINATE THE FLASH FLOOD WATCH
EARLY...HOWEVER...ECHOES ASSOCIATED WITH CIRCULATION NOTED IN
RADAR/SATELLITE IMAGERY NEAR SOUTHEAST CORNER OF THE STATE YET TO
CLEAR THE REGION. IN ADDITION...BROKEN LINE OF SHOWERS AND STORMS
ACROSS LOWER RIO GRANDE VALLEY WILL BE APPROACHING THE WATCH AREA
LATER THIS AFTERNOON/EARLY EVENING. SO AT THIS POINT...WILL HOLD
ONTO THE WATCH...WHICH CONTINUES TO MIDNIGHT TONIGHT.

OTHERWISE...DRYING HAS BEGUN THIS AFTERNOON WEST OF THE
CONTDVD...WITH THE DEWPOINTS AT KFMN AND KGUP FALLING TO 33
DEGREES..AND SOME MID 30S NOTED AT SOME OF THE RAWS SITES.
CONSEQUENTLY TONIGHTS LOWS IN THE DRIER AIR IN THE FAR
NORTHWEST/WEST CENTRAL SHOULD BE ABOUT 10 DEGREES COOLER. THE DRYING
TREND IS FORECAST TO CONTINUE SUNDAY...LIMITING HIGHEST POPS ALONG
EASTERN/NORTHEAST BORDER. SLIGHT CHANCE POPS WEST OF THE CENTRAL
MOUNTAIN CHAIN MAY BE TOO HIGH IF THE DRYING IS AS SIGNIFICANT AS
THE MODELS SUGGEST. HIGH TEMPERATURES SHOULD TREND WARMER SUNDAY
ESPECIALLY WEST AND CENTRAL...WHILE OVERNIGHT LOWS CONTINUE TO COOL
OFF.

NAM INDICATES THERE COULD BE SOME MOISTURE RETURN SUNDAY NIGHT INTO
THE NORTHEAST...AND THIS MOISTURE MEANDERS OVER THE EASTERN THIRD OF
THE STATE MONDAY INTO TUESDAY. GFS STILL LATCHES ONTO A STRONGER
PUSH TUESDAY NIGHT...WITH A WEAK UPPER RIDGE OVER THE STATE. IN
GENERAL...THROUGH EARLY/MIDDLE PART OF NEXT WEEK...THE CENTRAL
MOUNTAIN CHAIN EASTWARD APPEARS TO HAVE THE BEST CHANCES FOR RAIN.

&&

.AVIATION...A BROKEN LINE OF SHOWERS AND TSTMS WILL CONTINUE TO MOVE
EAST ACROSS THE RIO GRANDE VALLEY INTO THE EASTERN PLAINS THIS
EVENING.  OTHER SPOTTY STORMS WILL CONTINUE ACROSS THE NORTHEAST.
IFR CIGS AND VSBYS IN VERY HEAVY RAIN WILL BE LIKELY WITH THE
STRONGEST STORMS. GUSTY AND ERRATIC WIND GUSTS TO 40KT WILL ALSO BE
POSSIBLE. LESS ACTIVITY IS EXPECTED FARTHER WEST NEAR KFMN AND KGUP.
LOW CIGS WILL REDEVELOP ACROSS THE SE TONIGHT...GENERALLY SE OF A
LINE FROM  KROW TO KTCC AROUND 06Z.  PATCHY FOG WILL ALSO BE
POSSIBLE. DRIER CONDITIONS WILL BE NOTED ON SUNDAY...WITH LITTLE OR
NO TSTM ACTIVITY ACROSS THE WEST AND LESS ACROSS THE EAST. BEST
CHANCE FOR LOW CIGS AND VSBYS SUNDAY AFTERNOON EXIST ACROSS NE AND
SE NM.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z.

&&

.FIRE WEATHER...AFTER A MOIST FEW DAYS...DRIER AIR HAS BEGUN TO MOVE
INTO NORTHWEST NM THIS AFTERNOON...AS EVIDENT BY DEWPOINTS AT GALLUP
AND FARMINGTON DROPPING INTO THE MID 30S FROM THE MID 50S.  AS
SUCH...LITTLE TO NO SHOWER AND TSTM ACTIVITY HAS BEEN OBSERVED
ACROSS NW NM.  A BROKEN LINE OF STORMS CURRENTLY MOVING THRU THE RIO
GRANDE VALLEY WILL CONTINUE TO MOVE EASTWARD THIS EVENING INTO THE
PLAINS.  DECENT RAINFALL ACCUMULATIONS WILL BE HIT OR MISS...BUT
WITH PLENTY OF MOISTURE STILL AVAILABLE ACROSS CENTRAL AND EASTERN
AREAS...THESE STORMS WILL BE EFFICIENT RAINFALL PRODUCERS.
HOWEVER...THESE STORMS ARE ALSO MOVING A BIT FASTER TODAY...WHICH IS
MITIGATING THE FLOODING THREAT.

RELATIVE HUMIDITY RECOVERIES TONIGHT WILL NOT BE EXCELLENT LIKE THE
LAST FEW DAYS ACROSS THE WEST...BUT STILL FAIR TO GOOD RECOVERIES.
EXCELLENT RECOVERIES WILL OCCUR AGAIN ACROSS THE EAST.

THOUGH THE MIXING OF DRIER AIR DOWN TO THE SURFACE WILL BE CURBED
TONIGHT...IT WILL RESUME EARLY SUNDAY.  DEWPOINTS ARE EXPECTED TO
DROP INTO THE 20S AND 30S ACROSS ALL OF CENTRAL AND WESTERN NEW
MEXICO TOMORROW... RESULTING IN MINIMUM HUMIDITIES IN THE 10 TO 15
PERCENT RANGE.  THOUGH WINDS WILL PICK UP FROM THE WEST...ONLY
BREEZY CONDITIONS ARE EXPECTED.  LITTLE TO NO SHOWER AND TSTM
ACTIVITY WILL OCCUR ACROSS CENTRAL AND WESTERN AREAS...WHILE ONLY
ISOLATED TO SCATTERED ACTIVITY ACROSS THE EAST.  BEST CHANCES WILL
BE ACROSS FAR NORTHEAST NM AS A WEAK BOUNDARY NUDGES INTO THE AREA.
THE DRIER AIR WILL ALLOW TEMPERATURES TO NUDGE UP A FEW DEGREES IN
MOST LOCALES.  MONDAY WILL BE SIMILAR TO SUNDAY...THOUGH THE
AFOREMENTIONED BOUNDARY WILL NUDGE FURTHER SOUTH INTO THE EASTERN
PLAINS...RESULTING IN EASTERLY FLOW.  IT APPEARS THAT THE
BOUNDARY/FRONT WILL COME IN PIECES OVER THE FOLLOWING DAYS.  MODELS
STILL AT ODDS WHEN THE STRONGEST PUSH WILL BE AND THEREFORE...WHEN
THE BEST CHANCE OF PRECIP WILL BE.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  55  91  52  91 /  10   0   0   5
DULCE...........................  44  85  42  85 /  20   5   5  10
CUBA............................  46  86  45  86 /  20   5   5  10
GALLUP..........................  47  87  46  87 /  10   5   5   5
EL MORRO........................  50  83  47  83 /  20   5   5   5
GRANTS..........................  53  89  48  88 /  20   5   5   5
QUEMADO.........................  54  86  48  85 /  20   5   5  10
GLENWOOD........................  56  90  52  91 /  20   5   5   5
CHAMA...........................  43  81  41  80 /  20  10  10  10
LOS ALAMOS......................  51  88  53  87 /  30  10  10  10
PECOS...........................  53  84  52  84 /  30  10  20  10
CERRO/QUESTA....................  46  85  44  83 /  20  10  10  10
RED RIVER.......................  37  76  35  76 /  30  20  20  20
ANGEL FIRE......................  38  79  36  79 /  30  20  20  20
TAOS............................  48  87  44  86 /  20  10  10  10
ESPANOLA........................  57  92  52  92 /  30   5   5  10
SANTA FE........................  54  88  50  88 /  30  10  10  10
SANTA FE AIRPORT................  54  91  51  91 /  30   5   5  10
ALBUQUERQUE FOOTHILLS...........  61  92  59  90 /  30   5   5  10
ALBUQUERQUE HEIGHTS.............  64  94  63  93 /  30   5   5  10
ALBUQUERQUE VALLEY..............  59  95  55  94 /  30   5   5   5
ALBUQUERQUE WEST MESA...........  61  94  59  94 /  30   5   5  10
LOS LUNAS.......................  62  95  58  95 /  30   5   5  10
RIO RANCHO......................  61  94  60  94 /  30   5   5  10
SOCORRO.........................  63  95  57  95 /  30  10  10  10
SANDIA PARK/CEDAR CREST.........  53  85  50  84 /  30  10  10  10
MORIARTY/ESTANCIA...............  56  90  54  88 /  30  10  10  10
CLINES CORNERS..................  55  88  53  87 /  40  10  10  10
GRAN QUIVIRA....................  59  87  59  90 /  40  10  10  10
CARRIZOZO.......................  61  89  57  92 /  40  20  20  10
RUIDOSO.........................  53  82  51  83 /  40  30  20  20
CAPULIN.........................  51  85  51  83 /  30  40  40  20
RATON...........................  55  89  53  87 /  30  20  30  20
LAS VEGAS.......................  54  85  51  85 /  30  20  20  10
CLAYTON.........................  63  90  61  85 /  30  30  30  10
ROY.............................  60  87  59  86 /  30  20  20  10
CONCHAS.........................  65  92  62  93 /  30  10  20  10
SANTA ROSA......................  63  92  62  93 /  30  10  20  10
TUCUMCARI.......................  68  94  63  93 /  30  20  20  10
CLOVIS..........................  66  88  63  88 /  40  30  30  20
PORTALES........................  66  89  64  89 /  40  30  30  20
FORT SUMNER.....................  66  92  63  94 /  30  20  20  10
ROSWELL.........................  67  94  64  96 /  40  20  30  10
PICACHO.........................  59  86  58  88 /  40  30  20  10
ELK.............................  58  82  56  85 /  50  30  20  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR THE FOLLOWING
ZONES...NMZ526-535>540.

&&
Hazardous weather outlook, Jul 3, 5:07 AM MST, 12 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
607 AM MDT SAT JUL 3 2010

NMZ501>540-041200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
607 AM MDT SAT JUL 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

MODERATE TO HEAVY RAIN CAPABLE OF FLASH FLOODING IS POSSIBLE OVER
CENTRAL AND EASTERN NEW MEXICO THROUGH LATE THIS EVENING...HOWEVER
THE GREATEST POTENTIAL WILL BE ACROSS THE SACRAMENTO MOUNTAINS AS
WELL AS THE SOUTHEAST PLAINS. THE PRIMARY FOCUS WILL BE IN EASTERN
LINCOLN...CHAVES...DE BACA...CURRY AND ROOSEVELT COUNTIES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT RAINFALL AMOUNTS AND FLASH FLOODING TO THE
NATIONAL WEATHER SERVICE IN ALBUQUERQUE VIA WWW.WEATHER.GOV/ABQ OR
BY CALLING 1.888.386.7637.

DPORTER

In the hours before

Special weather statement, Jul 3, 1:09 PM MST, 4 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
209 PM MDT SAT JUL 3 2010

NMZ507-508-519-520-524-032045-
ALBUQUERQUE METRO AREA-LOWER RIO GRANDE VALLEY-SOUTH CENTRAL
HIGHLANDS-SOUTHWEST MOUNTAINS-WEST CENTRAL HIGHLANDS-
209 PM MDT SAT JUL 3 2010

AT 201 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BROKEN LINE OF STRONG THUNDERSTORMS EXTENDING FROM JUST WEST OF LOS
LUNAS TO SOUTHWEST OF SOCORRO. THE LINE OF STORMS IS MOVING TO THE
EAST AT 20 MPH. THUNDERSTORMS ALONG THE LINE WILL GENERATE HAIL TO
ONE HALF INCH AND WIND GUSTS TO 50 MPH.

LOCATIONS IN THE PATH OF INCLUDE LOS LUNAS...BELEN...ABEYTAS...
ADELINO...BERNARDO...BOSQUE DEL APACHE REFUGE...CHAMIZAL AND
CONTRERAS...AND SOCORRO.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS STORMS MOVE THROUGH THE AREA.

FREQUENT LIGHTNING IS OCCURRING WITH MOST OF THESE THUNDERSTORMS.

&&

LAT...LON 3485 10652 3352 10682 3352 10749 3484 10704
TIME...MOT...LOC 2005Z 258DEG 11KT 3480 10698 3354 10743

The radar

The Albuquerque radar (KABX), 93 km away, was scanning. The volume nearest the first event began at 01:00 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Santa Fe

When
July 3, 6:00 PM MST to 8:00 PM MST
Where
Santa Fe County, 0.84 mi NNE of Agua Fria to 0.76 mi NNE of Agua Fria
Cause
Heavy Rain
Property damage
$5,000
Reported by
Newspaper
Coordinates
35.661, -106.013

A couple driving home from dinner was caught in the swollen Santa Fe River at San Ysidro Crossing. The couple attempted to drive through the flooded roadway, when the river surged and a tree came down changing the flow of the river. Santa Fe fire department successfully rescued the couple who only sustained minor injuries. At the time of the rescue, the water was up to the car windows. After the rescue, the car floated and flipped over San Ysidro Falls, where later it was found to be totaled.

Flash Flood, Union

When
July 3, 8:30 PM MST to 9:30 PM MST
Where
Union County, 10.23 mi NW of Clayton to 4.29 mi WSW of Seneca
Cause
Heavy Rain
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
36.560, -103.303

State Route 370 was impassable due to water covering much of the road between Clayton and Clayton Lake State Park, as several creeks overflowed their banks. Several motorists were stranded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2010Every state in 2010This day in weather historyWarnings in New Mexico, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 241754, 229410.